Florida, 2020

Damaging Winds in Florida, June 30, 2020

June 30, 2020 · NWS TAE · 10 events in 2 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 30, 1:03 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 1:03 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
203 PM EDT Tue Jun 30 2020

.NEAR TERM [Through Wednesday]...

For the remainder of this afternoon into this evening, scattered
convection will continue across the area. The 12z KTAE sounding was
fairly typical for summer with a PWAT of 1.74 inches and fairly high
DCAPE, so a stronger storm or two with gusty winds remains possible
until around sunset. Diurnal convection will weaken after sunset
with overnight lows generally in the mid 70s.

For Wednesday, guidance shows precipitable water values increasing
to near 2 inches by the end of the day with weak vort maxima in the
area. This pattern will tend to support scattered to numerous
showers and thunderstorms, mainly during the afternoon hours. Rain
chances are expected to be mainly 40-60% across the area with
highs in the low to mid 90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

On Thursday, the models begin to carve out an upper level trough
across the southeast states with a vort max diving southward. The
12z GFS has precipitable water values climbing over 2 inches across
the area by the end of Thursday. Another day of fairly widespread
convective coverage is expected. Given this extra upper level
support, some convection could linger into the overnight hours and
start earlier in the morning hours than a typical summer day. High
temperatures are expected to be slightly cooler in the upper 80s to
lower 90s with more cloud cover and precip around. However, it will
be quite muggy with dewpoints in the mid 70s.

.LONG TERM [Friday Through Tuesday]...

An unsettled period appears likely with weak troughing and vort
maxima hanging around the area in a tropical environment with
precipitable water occasionally well over 2 inches. Heavy rain may
become an increasing concern through the weekend into early next
week given this pattern if a weak surface low develops along the
coast as some guidance suggests. This general pattern bears watching
for heavy rain potential with a deep tropical airmass in place with
some upper level support.

&&

.AVIATION...

[Through 18z Wednesday] Scattered showers and thunderstorms will
prevail across the region through the early evening hours, then
diminish after sunset. VFR conditions are expected outside of
convection.

&&

.MARINE...

Winds will be west to southwest 15 knots or less with seas mainly 3
feet or less through the remainder of the week.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  75  92  74 /  30  60  30  70  50
Panama City   79  90  78  90  78 /  10  30  30  60  50
Dothan        74  93  73  90  72 /  30  60  40  70  50
Albany        74  94  74  91  73 /  30  60  40  70  50
Valdosta      74  93  73  91  72 /  30  60  30  70  50
Cross City    76  92  75  92  74 /  10  40  30  60  50
Apalachicola  78  90  78  89  77 /  10  20  30  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...Humphreys
HYDROLOGY...DVD

In the hours before

Special weather statement, Jun 30, 4:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
551 PM EDT Tue Jun 30 2020

GAZ159-160-302215-
Brooks GA-Lowndes GA-
551 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES AND SOUTHEASTERN
BROOKS COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quitman, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Quitman, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin
Lakes, Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Nankin,
Empress, Clyattville, Brooks Co A/p, Blue Springs and I-75 At Exit
11.

LAT...LON 3080 8313 3077 8314 3076 8313 3063 8314
      3063 8319 3065 8364 3087 8361 3083 8311
      3080 8311
TIME...MOT...LOC 2151Z 273DEG 11KT 3078 8353

42-DVD
Special weather statement, Jun 30, 5:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT Tue Jun 30 2020

FLZ017-302230-
Leon FL-
611 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
630 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Tallahassee, Southwood, Lutterloh, Natural Bridge, Eight
Mile Pond and Vereen.

LAT...LON 3027 8424 3030 8425 3030 8432 3032 8433
      3042 8423 3041 8407 3027 8408
TIME...MOT...LOC 2211Z 305DEG 14KT 3035 8421

42-DVD
Special weather statement, Jun 30, 5:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
612 PM EDT Tue Jun 30 2020

FLZ019-GAZ159-160-302245-
Madison FL-Brooks GA-Lowndes GA-
612 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 645 PM
EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of I-75 At Exit 16, or 10 miles west of Lake Park,
moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Valdosta, Dasher, Twin Lakes, Cherry Lake, Pinetta,
Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Nankin,
Clyattville, Hanson and I-75 At Exit 11.

LAT...LON 3063 8314 3063 8328 3059 8326 3055 8326
      3052 8324 3049 8324 3047 8326 3066 8357
      3084 8340 3073 8313
TIME...MOT...LOC 2212Z 305DEG 14KT 3071 8338

42-DVD
Local storm report, Jun 30, 5:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     1 SSW SOUTHWOOD         30.38N 84.22W
06/30/2020  M51 MPH          LEON               FL   MESONET

            FLORIDA STATE UNIVERSITY SCHOOLS WEATHERSTEM
            MEASURED A WIND GUST OF 51 MPH.

&&
Special weather statement, Jun 30, 5:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
625 PM EDT Tue Jun 30 2020

GAZ155>157-302300-
Decatur GA-Seminole GA-Grady GA-
625 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...SOUTHWESTERN GRADY AND
SOUTHEASTERN SEMINOLE COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Chattahoochee, or 13 miles west of Bainbridge,
moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Cairo, Whigham, West Bainbridge, Chattahoochee,
Attapulgus, Climax, Seminole State Park, Hanover, Grady Co A/p,
Reynoldsville, Rocky Hill, Recovery, Faceville, Laingkat, Calvary,
Reno, Jinks, Fowlstown and Princes Still.

LAT...LON 3094 8415 3068 8416 3071 8486 3077 8492
      3079 8492 3096 8481
TIME...MOT...LOC 2225Z 305DEG 14KT 3083 8478

42-DVD
Special weather statement, Jun 30, 5:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
638 PM EDT Tue Jun 30 2020

FLZ018-019-302330-
Inland Jefferson FL-Madison FL-
638 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
CENTRAL MADISON COUNTIES UNTIL 730 PM EDT...

At 638 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Madison to near Monticello.
Movement was southeast at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Madison, Greenville, Lee, Alma, Fincher, Dills, Aucilla,
Cherry Lake, Lois, Hamburg, Pinetta, Nash, Drifton, Lovett, Casa
Blanco, Jarrott, Montivilla, Hanson and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3039 8390 3067 8399 3064 8336 3056 8326
      3052 8324 3047 8324 3046 8322 3042 8322
      3041 8318
TIME...MOT...LOC 2238Z 314DEG 5KT 3062 8343 3060 8392

42-DVD

The radar

The Tallahassee radar (KTLH), 67 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 30, 5:45 PM EST
Where
Jefferson County, 1.78 mi W of Ashville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.610, -83.670

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Jefferson

When
June 30, 5:50 PM EST
Where
Jefferson County, 4.06 mi SE of Dills
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.580, -83.720

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Jefferson

When
June 30, 5:50 PM EST
Where
Jefferson County, Jarrott
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.620, -83.930

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Madison

When
June 30, 5:50 PM EST
Where
Madison County, 2.73 mi NE of Cherry Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.610, -83.390

A tree was blown down on Rocky Ford Road.

Thunderstorm Wind, Madison

When
June 30, 5:55 PM EST
Where
Madison County, 0.69 mi N of Cherry Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.590, -83.420

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Madison

When
June 30, 6:00 PM EST
Where
Madison County, 3.51 mi N of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.510, -83.400

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Jefferson

When
June 30, 6:20 PM EST
Where
Jefferson County, Lois
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.520, -83.910

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Madison

When
June 30, 6:20 PM EST
Where
Madison County, 3.65 mi NW of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.450, -83.340

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Jefferson

When
June 30, 6:30 PM EST
Where
Jefferson County, 0.69 mi N of Nash
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.460, -83.890

Wind damage from flying debris resulted in a power outage.

Thunderstorm Wind, Madison

When
June 30, 6:40 PM EST
Where
Madison County, 9.46 mi SSE of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.280, -83.250

Wind damage from flying debris resulted in a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902172, 902173, 902174, 902175, 902176, 902177, 902178, 902179, 902180, 902181.